MAUDE Adverse Event Report: SMITH & NEPHEW, INC. VIS ADPT GUIDE LGNP KIT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. VIS ADPT GUIDE LGNP KIT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number V0100109
Medical Device Problem Codes Material Fragmentation (1261); Inadequacy of Device Shape and/or Size (1583)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/30/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H10: internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that, during a tka a vis adpt guide lgnp kit was introduced into the cutting guide it was met with resistance; however, the doctor continued to activate the saw and press gently through the resistance of the guide, eventually cutting through excess plastic from the printing process.Then, he used the metal distal femoral cutting block to recut the distal femur and revise the initial cut from the visionaries block.The doctor noted that the visionaire block was "not quite right".The surgeon used the vnr cutting guide during the first distal cut, and then used the metal, reusable distal cutting block to refine the initial cut.Patient's outcome is unknown.
 
Additional Manufacturer Narrative
Section h3, h6: the associated device was returned and evaluated.A visual inspection was performed and no damage was able to be detected by naked eye.The clinical/medical investigation concluded that it was noted on the patient matched pre-operative surgical alignment plan that the surgeon requests had been implemented on a second pre-operative plan; however, only the tibia resection was involved.The pre-operative x-ray imaging does not provide insight into the reported ¿excess plastic¿/manufacturing event.The instructions for use does instruct to inspect device prior to use and to use standard smith and nephew instrumentation to complete the surgery if the patient matched cutting block does not perform as intended.All documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.Based on the information provided, the reported ¿excess plastic¿ during the manufacturing event was likely a contributing factor.Additionally, it is unknown if the instructions for use was adhered to completely as it instructs to inspect the device prior to use; however, the surgeon did use a standard metal cutting block to refine the cut when the femoral visionaire¿ block did not perform as intended, which is an approved surgical technique.No clinical factors have been identified which would have contributed to the reported event.The patient impact included the need for refinement of the distal femoral cut using a standard metal cutting block as the visionaire¿ block was deemed "not quite right" along with a non-significant surgical delay.The patient status remains unknown; however, the procedure was reportedly completed successfully with no further changes in the surgical plan.Further patient impact could not be determined.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review made by the quality engineering team revealed that the segmentation was evaluated and found to be within visionaire standards.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.As this is an unique batch device, a review of the complaint history for the batch number is not applicable.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to inspection drawings, part number, size, implant type, hand, recut type and sawblade thickness shall be verified.Also, part configuration shall be compared to print.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include surgical technique used or user/procedural variance.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.H6: health effect: impact code.
 
Additional Manufacturer Narrative
H10: h3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that it was noted on the patient-matched pre-operative surgical alignment plan that the surgeon requests had been implemented on a second pre-operative plan; however, only the tibia resection was involved.The pre-operative x-ray imaging does not provide insight into the reported ¿excess plastic¿/manufacturing event.The instructions for use does instruct to inspect device prior to use and to use standard smith and nephew instrumentation to complete the surgery if the patient matched cutting block does not perform as intended.All documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.Based on the information provided, the reported ¿excess plastic¿ during the manufacturing event was likely a contributing factor.Additionally, it is unknown if the instructions for use was adhered to completely as it instructs to inspect the device prior to use; however, the surgeon did use a standard metal cutting block to refine the cut when the femoral visionaire¿ block did not perform as intended, which is an approved surgical technique.No clinical factors have been identified which would have contributed to the reported event.The patient impact included the need for refinement of the distal femoral cut using a standard metal cutting block as the visionaire¿ block was deemed "not quite right" along with a non-significant surgical delay.The patient status remains unknown; however, the procedure was reportedly completed successfully with no further changes in the surgical plan.Further patient impact could not be determined.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review made by the quality engineering team revealed that the segmentation was evaluated and found to be within visionaire standards.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.As this is an unique batch device, a review of the complaint history for the batch number is not applicable.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to inspection drawings, part number, size, implant type, hand, recut type and sawblade thickness shall be verified.Also, part configuration shall be compared to print.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include surgical technique used or user/procedural variance.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that, during a tka a vis adpt guide lgnp kit was introduced into the cutting guide it was met with resistance; however, the doctor continued to activate the saw and press gently through the resistance of the guide, eventually cutting through excess plastic from the printing process.Pieces of the cutting block were introduced into the wound and all the pieces were thoroughly removed with forceps, suction and lavage.The metal distal femoral cutting block was subsequently used to recut the distal femur and revise the initial cut from the visionaries block.The doctor noted that the visionaries block was "not quite right", for which he used the vnr cutting guide during the first distal cut, and then used the metal, reusable distal cutting block to refine the initial cut.The procedure was completed by placing the originally planned implants of the same size.
 
Additional Manufacturer Narrative
H10- additional information.E3- occupation h11- corrected data.B1- product problem only.B5- describe event or problem.

Brand Name
VIS ADPT GUIDE LGNP KIT
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18384117
Report Number1020279-2023-02565
Device Sequence Number17135648
Product Code JWH
UDI-Device Identifier00885556656396
UDI-Public00885556656396
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K170282
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/23/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberV0100109
Device Lot Number0027117V1
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/30/2023
Supplement Date Received by Manufacturer02/13/2024
02/16/2024
03/19/2024
Initial Report FDA Received Date12/22/2023
Supplement Report FDA Received Date02/15/2024
02/19/2024
03/23/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexUnknown